Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 76, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 27, 2021, 11:15 AM EDT. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2021, 11:15 AM EDT (15:15 UTC)
- Expired
- Jul 27, 2021, 12:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 117 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017
WHUS51 KBUF 271515
SMWBUF
LOZ042>044-062>064-271615-
/O.NEW.KBUF.MA.W.0076.210727T1515Z-210727T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1115 AM EDT Tue Jul 27 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Hamlin Beach to Fair Haven...
* Until 1215 PM EDT.
* At 1114 AM EDT, a strong thunderstorm was located near Ontario
Beach, or 28 nm west of Sodus Bay, moving east at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Ontario Beach, Sodus Bay, Irondequoit Bay, Ontario On The Lake and
Hamlin Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4327 7772 4327 7779 4331 7781 4333 7801
4363 7800 4363 7680 4374 7671 4328 7674
4323 7701 4325 7711 4325 7729 4320 7756
TIME...MOT...LOC 1514Z 281DEG 35KT 4335 7761
HAIL...0.00IN
WIND...>34KTS
$$
RSH2 follow-up statements
619
FZUS71 KBUF 271545
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
1145 AM EDT Tue Jul 27 2021
LOZ042-062-271553-
/O.CAN.KBUF.MA.W.0076.000000T0000Z-210727T1615Z/
1145 AM EDT Tue Jul 27 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Lake Ontario from Hamlin Beach to Ontario on the Lake...
The thunderstorm has moved east...out of this portion of the warned
area and no longer poses a significant threat to boaters.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
western New York...and the adjacent waters of Lake Ontario.
LAT...LON 4325 7711 4324 7736 4351 7737 4363 7680
4374 7671 4328 7674 4323 7701
TIME...MOT...LOC 1543Z 281DEG 35KT 4329 7722
$$
LOZ043-044-063-064-271615-
/O.CON.KBUF.MA.W.0076.000000T0000Z-210727T1615Z/
1145 AM EDT Tue Jul 27 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT...
For the following areas...
Lake Ontario from Ontario on the lake to Fair Haven...
At 1143 AM EDT, a strong thunderstorm was located near Ontario On The
Lake, or 11 nm west of Sodus Bay, moving east at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Sodus Bay and Ontario On The Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4325 7711 4324 7736 4351 7737 4363 7680
4374 7671 4328 7674 4323 7701
TIME...MOT...LOC 1543Z 281DEG 35KT 4329 7722
HAIL...0.00IN
WIND...>34KTS
$$
RSH782
FZUS71 KBUF 271617
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
1217 PM EDT Tue Jul 27 2021
LOZ043-044-063-064-271627-
/O.EXP.KBUF.MA.W.0076.000000T0000Z-210727T1615Z/
1217 PM EDT Tue Jul 27 2021
...THE SPECIAL MARINE WARNING EXPIRED AT 1215 PM EDT...
The affected areas were...
Lake Ontario from Ontario on the Lake to Fair Haven...
The thunderstorm has moved inland and no longer poses a significant
threat to boaters.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
western New York...and the adjacent waters of Lake Ontario.
LAT...LON 4325 7711 4324 7736 4351 7737 4363 7680
4374 7671 4328 7674 4323 7701
TIME...MOT...LOC 1617Z 281DEG 35KT 4325 7693
$$
RSHWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 27, 10:20 AM EDT, 55 minutes earlier.
Area forecast discussion, Jul 27, 10:20 AM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1020 AM EDT Tue Jul 27 2021 .SYNOPSIS... A cold front will cross the eastern Great Lakes today and produce showers and scattered thunderstorms. A few storms may be severe with isolated damaging wind gusts possible. The showers and storms will taper off this evening, with some fog and drizzle possible overnight through Wednesday morning. Dry weather will return for Wednesday afternoon before another cold front brings a chance of showers and thunderstorms later Wednesday night through Thursday. && .NEAR TERM /THROUGH WEDNESDAY/... Strong thunderstorms with damaging winds and hail possible this afternoon. Late this morning, radar shows showers and thunderstorms moving across southern Ontario province, with these likely to push into far WNY around noon. This is supported by most mesoscale guidance, with the HRRR painting a realistic picture of how convection will play out. A mid level shortwave will advance from the Upper Great Lakes this morning to the Lower Great Lakes by this evening. The synoptic scale trough will be modulated by ongoing convection upstream, with mesoscale convectively induced vorticity maxima moving downstream and enhancing ascent in some areas. The Lower Great Lakes will become situated in the right entrance region of a 100+ knot H25 jet this afternoon, giving an added boost to synoptic scale support. At the surface, a cold front draped across Southern Ontario will advance south this afternoon and evening in response to flow adjustments from the incoming synoptic scale trough and composite outflow boundaries from organized convection. There may be several waves of showers and scattered thunderstorms crossing the area during the afternoon and evening, with the timing of each tied to convectively modulated vorticity maxima born from upstream convection. Organized severe weather potential will be closely tied to corridors of enhanced mesoscale forcing from any meso-vorticies that emerge from upstream convection this morning. Increasing deep layer shear, moderate instability, and increasing synoptic scale forcing suggest the potential for upscale convective growth into clusters and bowing segments with isolated damaging winds the main risk. If a well defined MCV were to emerge from upstream convection, a corridor of greater severe weather potential may develop with a more significant damaging wind threat and the possibility of an isolated tornado. The main severe weather risk looks to be roughly noon to 4PM from Western to Central NY. Following the first round of convection, a complex scenario of remnant outflow boundaries, lake breeze boundaries, and a synoptic scale front will evolve over the Lower Great Lakes from mid afternoon through early evening. If the airmass recovers following the first round of convection this may allow for secondary development of showers and scattered storms. The severe weather risk will likely be lower (but non-zero) with this second round, with a few gusty thunderstorms possible from late afternoon through evening. PWAT values briefly rise to around 1.75" this afternoon supporting potential for heavy downpours with any storms that develop. Fast storm motion will likely mitigate the risk of flooding, unless training can develop along a boundary. The showers and storms will taper off from northwest to southeast this evening as the mid level trough moves east of the area. Weak north/northeast flow will develop overnight, with moisture trapped beneath a frontal inversion. This will likely set the stage for plenty of low clouds, patchy drizzle and fog overnight through Wednesday morning. The clouds, drizzle, and fog will eventually break for increasing sunshine later Wednesday as a drier airmass advects into the region. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... Overall a mid-level longwave trough will persist across the Northeast through the remainder of the week and into early next week. Therefore to initiate the period, a subtle shortwave will push a surface low and attending frontal features across the region beginning late Wednesday night through early Friday. As such expect a warm front to cross the region late Wednesday night before the arrival and passage of the cold front Thursday. With arrival of the warm front, moisture rich air will begin to filter into Western New York as seen by increasing PWAT values from west to east, aiding in the production of a few showers across far Western New York. Then due to the aforementioned shortwave's entrance into the region Thursday, instability will begin to increase, along with the wind regime. Overall, this will aid in the development of showers and storms Thursday. By Thursday night, a few surface lows will ride along the boundary, which will keep the chances for showers and a few possible storms into the night due to newly added convergence zones along with the previously mentioned moisture. Cooler temperatures will filter into the region from a now northwesterly flow regime Friday morning, which may cause temperatures to drop down around +6C. The cooler temperatures aloft may enhance a subtle lake shower response Friday. Outside of this, daytime heating will also aid instability Friday afternoon, which will again support afternoon showers and a thunderstorm or two. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... Subtle mid-level ridging place on Saturday as weak surface high pressure works in over the lower Great Lakes. Mostly dry conditions should last through Saturday evening. A closed upper level low will then quickly drop southeast out of Northern Ontario, dragging its associated cold front across the region. Shower and thunderstorm chances will increase from west to east overnight Saturday, and last through the day Sunday. With the slow moving main trough axis still to our west, small chances for showers will linger into Monday and Tuesday. Otherwise, cooler temperatures a few degrees below climatological normals are anticipated through the long term. Daytime highs will generally settle in the upper 60s to mid 70s, with overnight lows in the 50s, some upper 40s possible on the Tug Hill. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... A mid level shortwave and cold front will move southeast across the eastern Great Lakes this afternoon and evening, producing several rounds of showers and scattered thunderstorms. The chances of convection will arrive first near the Canadian border by around 16Z Tuesday, then progress south and east to the PA border and Central NY by 20Z Tuesday, lasting into the early evening. The specific timing and placement of showers and storms will be closely tied to subtle features born from upstream convection, which will be difficult to time this far in advance. Any heavier showers and storms will produce brief/local MVFR to IFR conditions, with VFR still prevailing outside of storms. Most of the showers and storms will taper off from northwest to southeast this evening, although a few scattered light showers or some patchy drizzle may persist overnight. North to northeast flow behind the cold front and abundant moisture trapped beneath the inversion will allow areas of MVFR/IFR CIGS to become widespread tonight, with some patchy fog producing some VSBY restrictions as well. Outlook... Wednesday...Areas of MVFR/IFR early in low clouds and fog, improving to VFR. Thursday...VFR prevailing, with a chance of showers and thunderstorms and associated brief/local CIG/VSBY restrictions. Friday and Saturday...Mainly VFR. && .MARINE... A brief uptick in SW winds ahead of a shortwave on Lake Erie this morning. Winds will increase to 15 to 20 knots, but this will only last a couple hours before winds diminish as the shortwave moves across the area. Otherwise, winds in general will remain relatively light today and tonight. Scattered thunderstorms from midday through this evening may produce locally higher winds and waves. Northeast winds 10-15 knots will develop late tonight and Wednesday behind a cold front moving south of the lakes. This will produce choppy conditions Wednesday, especially along the south shore of Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Apffel/Hitchcock SHORT TERM...EAJ LONG TERM...EAJ/PP AVIATION...Apffel/Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 500 AM EDT Tue Jul 27 2021 NYZ001>006-010>014-019>021-085-280900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 500 AM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop from midday through early this evening. The severe weather risk is expected to be greatest with the first round of thunderstorms from about noon through 4pm. A few storms may produce damaging winds, with a lower risk of isolated large hail and heavy rainfall. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-280900- Jefferson-Lewis- 500 AM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon and evening. A few storms may contain gusty winds and heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 500 AM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Scattered thunderstorms are expected from midday through this evening. A few storms may produce strong winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Jul 27, 7:54 AM EDT, 3 hours 21 minutes before
Special Weather Statement National Weather Service Buffalo NY 754 AM EDT Tue Jul 27 2021 NYZ001>005-010>014-085-271430- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Orchard Park, and Springville 754 AM EDT Tue Jul 27 2021 ...STRONG THUNDERSTORMS WITH DAMAGING WINDS AND HAIL POSSIBLE THIS AFTERNOON... Conditions are favorable for strong thunderstorms today, with a risk of damaging winds, large hail, and brief heavy downpours. Storms will develop early this afternoon. The greatest risk across far Western New York, including the Niagara Frontier and Buffalo metro area will be between noon and 2 p.m. The greatest risk across the Genesee Valley and Western Finger Lakes, including the Rochester metro area will be between 2 p.m. and 4 p.m. Strong thunderstorms will still be possible after peak risk times, with the threat lasting through early evening. Anyone with outdoor plans today should be prepared to take cover if threatening weather approaches. Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:59 AM EDT | Special Marine Warning | BUF | 91 min | |
| Jul 27, 1:11 PM EDT | Special Weather Statement | BUF | Wyoming | 34 min |
| Jul 27, 1:48 PM EDT | Special Weather Statement | BUF | Allegany | 27 min |
| Jul 27, 2:02 PM EDT | Special Weather Statement | BUF | Allegany | 43 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.